Colorado, 2013

Wildfire in Colorado, June 5 to 30, 2013

June 5 to 30, 2013 · NWS PUB · 2 events in 2 counties and zones

The West Fork Complex consisted of three wildfires, the West Fork, Windy Pass, and Papoose. All three wildfires were probably lightning starts, and burned through spruce beetle-kill trees, causing an explosive nature to the fire behavior.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The West Fork Complex consisted of three wildfires, the West Fork, Windy Pass, and Papoose. All three wildfires were probably lightning starts, and burned through spruce beetle-kill trees, causing an explosive nature to the fire behavior. For several days, the Town of South Fork was in imminent danger, with the entire population of around 400 evacuated. The Windy Pass wildfire threatened the Wolf Creek Ski Area near the summit of Wolf Creek Pass. The Papoose wildfire threatened a number of subdivisions in western Mineral County. Over 1500 firefighters worked the blazes, which scorched 109,615 acres, the second largest wildfire in modern Colorado history. The cost of fighting the wildfire was likely a few million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 5, 10:27 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 5, 10:27 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1127 AM MDT WED JUN 5 2013

.UPDATE...
ISSUED AT 1045 AM MDT WED JUN 5 2013

UPDATED GRIDS/ZONES...MAINLY TO ADJUST POPS FOR WIDESPREAD LIGHT
PRECIP OVER THE ERN PLAINS...AND TO REFLECT SOLID OVC CONDITIONS
FOR THE PLAINS. STILL EXPECTING SOME TS TO DEVELOP THIS AFTERNOON
OVER THE SRN MTS...MOVING E TO THE SE PLAINS BY EARLY EVE. A
COUPLE OF THESE CELLS COULD BE ON THE STRONG SIDE...ESPECIALLY
IF THERE ARE SOME BREAKS IN THE CLOUD SHIELD EARLY THIS AFTERNOON. ROSE

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 513 AM MDT WED JUN 5 2013

...COOL AND CLOUDY ACROSS THE EAST...SCATTERED AFTERNOON
THUNDERSTORMS FOR THE MOUNTAINS...

UPPER TROF CONTINUES TO DRAG ACROSS NORTHEAST CO THIS MORNING...WITH
SECONDARY SHORTWAVE/PV LOBE NEARING THE 4 CORNERS REGION MOVING
ACROSS NRN NM TODAY.  COLD FRONT HAS PUSHED THROUGH THE SOUTHEAST
PLAINS WITH WIDESPREAD STRATUS QUICKLY FILLING IN BEHIND.
ISENTROPIC UPGLIDE ACROSS THE SOUTHEAST CORNER ASSOC WITH LOW LEVEL
JET CONTINUES TO GENERATE THUNDERSTORMS ACROSS SOUTHERN BACA
COUNTY...PRODUCING SOME MUCH NEEDED RAINFALL.  BUT THIS AXIS SHOULD
BE SHIFTING SLOWLY SOUTHEASTWARD DURING THE REMAINDER OF THE MORNING.

FOR TODAY...MODELS HAVE BEEN OVERDOING THE SECOND ROUND OF
PRECIPITATION THAT WAS SUPPOSED TO DROP SOUTHWARD ACROSS SE CO IN
THE WAKE OF LAST NIGHTS CONVECTION.  INSTEAD...A SPOTTY LINE OF
SHOWERS WITH ISOLATED THUNDERSTORMS HAS BEEN PROGRESSING SOUTH
ALONG/BEHIND THE SECONDARY PUSH OF THE COLD FRONT ACROSS THE EASTERN
PLAINS...GENERALLY EAST OF THE I-25 CORRIDOR.  HAVE FOLLOWED A BLEND
OF THE HRRR AND RUC13 FOR THE REMAINDER OF THE MORNING WITH SOME
ISOLATED TO SCATTERED POPS CONTINUING ACROSS THE PLAINS THIS
MORNING.  DEW POINTS SHOULD STAY IN THE UPPER 40S/LOWER 50S ACROSS
THE PLAIN TODAY...WITH DEW POINT GRADIENT LYING UP ALONG THE EASTERN
SLOPES OF THE SOUTHEAST MOUNTAINS.  WITH AFTN HEATING AND SOME
INCOMING FORCING FROM THE SHORTWAVE PASSING TO THE SOUTH...THIS
SHOULD PROVIDE FUEL FOR THUNDERSTORMS ACROSS THE SOUTHEAST
MOUNTAINS. SOUNDINGS REMAIN PRETTY STABLE ACROSS THE PLAINS THOUGH
DEEPLY SATURATED...SO THINK MAJORITY OF LIGHT PRECIP WILL BE IN THE
FORM OF SOME SHOWERS.  WITH AFTN HEATING...THE RATON MESA REGION
COULD SEE A FEW THUNDERSTORMS DEVELOP.  CAPE VALUES OVER THE
MOUNTAINS WILL RANGE FROM 500-1000 J/KG WITH AXIS OF HIGHER CAPE
EXTENDING SOUTHWARD ALONG/SOUTH OF THE RATON MESA REGION IN THE
AFTERNOON.  DEEP LAYER SHEARS WILL BE LIGHTER THAN
YESTERDAY...AROUND 20-30 KTS...SO THUNDERSTORMS WILL BE MORE PULSEY
IN NATURE.  COULD SEE SOME BRIEF HAIL WITH THE STRONGER
CORES...THOUGH SUSPECT IT WILL REMAIN UNDER AN INCH IN
DIAMETER...THUS THREAT FOR SEVERE LOOKS LOW AT THIS POINT.  FOR THE
SOUTHWEST AND CENTRAL MOUNTAINS...DRIER AIRMASS WILL REMAIN OVER
THIS REGION WITH INVERTED V SOUNDINGS IN THE AFTERNOON.  GUSTY WINDS
UP TO 50 MPH AND LIGHTNING WILL BE THE PRIMARY THREATS...WITH
GREATEST STORM COVERAGE ACROSS THE SOUTHWEST MOUNTAINS IN CLOSER TO
PROXIMITY TO ENERGY FROM PASSING SHORTWAVE.

OVERNIGHT...CONVECTION SHOULD DIMINISH QUICKLY WITH LACK OF FORCING
TO KEEP IT GOING.  LOW CLOUDS WILL HOLD IN STRONG ACROSS THE PLAINS
OVERNIGHT WHICH SHOULD KEEP TEMPERATURES MILD (MID 40S TO LOWER 50S)
IN SPITE OF COOLER MID LEVEL TEMPS ALOFT.  MAY HAVE TO INTRODUCE
SOME PATCHY FOG ACROSS THE LOWER SOUTHERN SLOPES OF THE PALMER
DIVIDE AND LOWER EASTERN SLOPES OF THE SE MTS.  FOR NOW
THOUGH...UPSLOPE LOOKS FAIRLY LIGHT...AND THINK THIS WILL BE MORE
STRATUS THAN A FOG EVENT.  BUT THIS MAY NEED TO BE RE-EVALUATED.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 513 AM MDT WED JUN 5 2013

PRIMARY LONGER TERM METEOROLOGICAL MESSAGE WILL BE WARMING
TEMPERATURES IN COMBINATION WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS AS WELL AS SOME ELEVATED FIRE WEATHER CONCERNS AT
TIMES.

LATEST LONGER TERM COMPUTER SIMULATIONS...FORECAST MODEL
SOUNDINGS...ETC. INDICATE THAT AN UPPER RIDGE OF HIGH PRESSURE
CENTERED OVER WESTERN NEVADA AT 12Z THURSDAY WILL SLOWLY BUILD INTO
NEW MEXICO BY LATER SUNDAY BEFORE ATTEMPTING TO PUSH EAST INTO
ARKANSAS BY TUESDAY.

AS THIS HAPPENS...EXPECT THAT MUCH WARMER TEMPERATURES WILL RETURN
TO THE FORECAST DISTRICT BY LATE THIS WEEK AND ESPECIALLY FROM
THIS WEEKEND INTO NEXT WEEK(WHEN COMPARED TO TODAYS TEMPERATURES) AS
PROJECTED I-25 CORRIDOR 700 MB TEMPERATURES CLIMB FROM AFTERNOON
READINGS AROUND 7C TODAY TO AROUND 20C OR HIGHER FROM SUNDAY INTO AT
LEAST TUESDAY.

ALSO...EASTERN COLORADO SURFACE LEE-SIDE TROUGHING IS EXPECTED TO BE
IN PLACE FROM FRIDAY INTO TUESDAY.  GENERALLY LOW-GRADE GRADIENT
WINDS ARE ANTICIPATED DURING THE MAJORITY OF THE LONGER TERM WITH
THE EXCEPTION OF THE MONDAY INTO MONDAY NIGHT TIME-FRAME...WHERE
SOME GUSTY GRADIENT WINDS MAY DEVELOP.  ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FROM THURSDAY INTO FRIDAY
EVENING WITH PRECIPITATION ACTIVITY THEN BECOMING MORE ISOLATED IN
NATURE FROM THIS WEEKEND INTO EARLY NEXT WEEK.

LOCALIZED NEAR CRITICAL TO CRITICAL FIRE WEATHER CONCERNS(PRIMARILY
OVER PORTIONS OF THE SAN LUIS VALLEY...FIRE WEATHER ZONE 224) ARE
PROJECTED DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SATURDAY
INTO MONDAY.  LATEST FUELS PAGE STILL INDICATES THAT FUELS ARE NOT
FAVORABLE FOR LARGE FIRE GROWTH IN THE SAN LUIS VALLEY...SO FIRE
WEATHER HIGHLIGHTS WILL NOT BE NEEDED IN THIS REGION UNTIL THE FUELS
STATUS CHANGES.  THERE ARE SOME INDICATIONS THAT MORE WIDESPREAD
ELEVATED FIRE CONDITIONS MAY DEVELOP OVER PORTIONS OF THE FORECAST
DISTRICT ON TUESDAY.  WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY.

MAXIMUM TEMPERATURES RUNNING NEAR OR BELOW EARLY JUNE CLIMATOLOGICAL
AVERAGES ARE ANTICIPATED FROM THURSDAY INTO FRIDAY BEFORE MAXIMUM
TEMPERATURES START RUNNING ABOVE CLIMATOLOGICAL AVERAGES FROM THIS
WEEKEND INTO AT LEAST EARLY NEXT WEEK. IF LATEST TRENDS
CONTINUE...MAXIMUM TEMPERATURES OVER SECTIONS OF THE SOUTHEASTERN
COLORADO PLAINS BY MONDAY AND TUESDAY MAY APPROACH AND/OR EXCEED
100F.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1117 AM MDT WED JUN 5 2013

MAIN CONCERNS WILL BE CURRENT IFR-MVFR CONDITIONS...POTENTIAL FOR
TS THIS AFTERNOON AT KALS...AND FG CHANCES TOMORROW MORNING.

AT KCOS AND KPUB...LOW CLOUDS WILL HANG ON FOR MOST OF THE AFTERNOON.
IFR CIGS AT KPUB SHOULD COME UP A BIT IN THE NEXT COUPLE OF HOURS...BUT
MVFR LIKELY TO PERSIST THROUGH EVE. A BETTER CHANCE AT KCOS FOR
CIGS TO LIFT FOR THIS AFTERNOON AND EVE...BUT MVFR CIGS STILL A
POSSIBILITY.

AT KALS...VFR WILL CONTINUE THROUGH THE NEXT 24 H. COULD SEE SOME
SCT TS DEVELOP OVER THE SAN LUIS VALLEY AFTER 21Z...BUT THESE STORMS
WILL DISSIPATE BY EARLY EVE.

GREATEST CONCERN WILL BE FOR FG EARLY THU MORNING. FG COULD OCCUR
AT KPUB AND KCOS AFTER 06Z TONIGHT...BUT APPEARS HIGHEST AT KCOS.
WILL STILL LIKELY SEE LOW CIGS AT KPUB. CIGS SHOULD BREAK UP BY
14-16Z THU MORNING. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ROSE
SHORT TERM...KT
LONG TERM...77
AVIATION...ROSE
Hazardous weather outlook, Jun 5, 10:34 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1134 AM MDT WED JUN 5 2013

COZ058>089-093>099-061745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1134 AM MDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP
ACROSS THE MOUNTAINS THIS AFTERNOON.  A FEW STORMS COULD BRIEFLY
BECOME STRONG IN AND NEAR THE SOUTHEAST MOUNTAINS WITH HAIL TO NEAR
1 INCH IN DIAMETER...BRIEF HEAVY RAINFALL...LOCAL WIND GUSTS UP TO
50 MPH...AND CLOUD TO GROUND LIGHTNING. ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS AND SAN LUIS VALLEY...THUNDERSTORMS WILL BE MORE
LIKELY TO PRODUCE LOCALLY GUSTY WINDS UP TO 50 MPH AND
LIGHTNING...BUT ONLY BRIEF LIGHT TO MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY...A COUPLE OF STRONG TO POSSIBLY SEVERE STORMS WILL BE
POSSIBLE IN THE AFTERNOON OVER THE SOUTHEAST PLAINS. HAIL UP TO
ONE INCH DIAMETER AND WIND GUSTS TO 50 MPH WILL BE THE MAIN THREATS.
ELSEWHERE...ISOLATED STORMS WITH LOCALLY GUSTY WINDS...SMALL
HAIL...AND LIGHTNING WILL BE POSSIBLE.

THEN FROM FRIDAY INTO TUESDAY...THUNDERSTORM ACTIVITY IS EXPECTED TO
BECOME MORE ISOLATED IN NATURE AS DRIER AIR MOVES OVER SOUTHERN
COLORADO. HIGHER TERRAIN AREAS WILL HAVE THE HIGHEST PROBABILITY
OF RECEIVING PRECIPITATION. THE PRIMARY THREATS WITH THESE STORMS
WILL BE GUSTY WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST MOUNTAINS
AND RATON MESA.

44/10

In the hours before

Local storm report, Jun 5, 10:17 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1117 AM MDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     4 SW CAMPO              37.06N 102.63W
06/04/2013  M72 MPH          BACA               CO   OTHER FEDERAL

            UTE CANYON RAWS

&&

PJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Eastern San Juan Mountains Above 10000 Ft

When
June 5, 12:00 PM MST to June 30, 11:59 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Wildfire, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
June 5, 12:00 PM MST to June 30, 11:59 PM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450317, 450318.